PERIO - Periodontal Practice Today 4 (2007), No. 2 13. June 2007
Gingival enlargement can have a variety of causes. In addition to gingival inflammation, a genetic background as well as haematological diseases have been described as aetiological factors. Systemic medication can also lead to gingival enlargement: cyclosporin, calcium channel blockers and phenytoin are particularly linked to this periodontal disease. However, the development and progression of druginduced gingival enlargement often can often not be explained simply by the medication itself. Other factors play a role in the pathogenesis, the most important risk factors being bacterial plaque and the resulting gingival inflammation. Careful, non-surgical, anti-infective therapy can achieve a marked improvement in many cases and complete resolution of the enlargement in some cases. If periodontal surgical measures are necessary, external gingivectomy of the tissue can be performed conventionally with a scalpel or alternatively by laser. Gingival enlargement can recur even after successful treatment, which is why regular and thorough aftercare of these patients is important.
Keywords: aetiology, drug-induced gingival enlargement, gingival enlargement, risk factors, therapy